Interaction Between Statins and Exercise

Close to half of Americans aged 65 years and older (44.5%) take drugs to lower their cholesterol. At the same time, their doctors urge them to engage in consistent physical activity to help with that cholesterol problem and to also improve their overall health. But there’s the catch: although statins—cholesterol-lowering drugs—are generally well tolerated, they can produce musculoskeletal side effects, and those side effects can be exacerbated by physical activity.

So the exercise you need causes problems with the drugs you need. What to do?

Deichmann et al explore this issue in an article in the winter issue of the Ochsner Journal, “The Interaction Between Statins and Exercise: Mechanisms and Strategies to Counter the Musculoskeletal Side Effects of This Combination Therapy.”

In addition to reviewing the pharmacology of statins, the mechanisms of statin-associated myopathy, and the populations at risk for statin-associated side effects, the authors also provide strategies to lower the risk of statin-exercise interactions.

For everyone on lipid-lowering medication who is considering ramping up the physical exercise with the New Year, this article is a good read.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s